Advertisement
Mayo Clinic Proceedings Home

Recurrent Erythema Nodosum as a Warning of Tuberculous Lymphadenitis

      An 84-year-old woman with a history of hypertension and cerebral infarction was referred to the hospital with general malaise and recurrent painful erythema nodosum (EN) on her legs. The EN recurred and resolved within a few weeks several times during the preceding 6 months. Physical examination revealed multiple thumb-sized painful EN lesions on her lower legs, mainly on the posterior surface (Figure A [arrow]). In addition, the right axillary superficial lymph nodes were palpable. Pathological findings of EN were not specific or diagnostic. On the other hand, pathological findings of the right axillary lymph nodes revealed epithelioid granuloma with caseous necrosis and Langhans giant cells (Figure, B [arrows]). Ziehl-Neelsen stain identified organisms that are acid fast (Figure C [arrow]). The interferon-γ release assay (T spot) yielded positive results. Based on these results, the patient was diagnosed as having tuberculous lymphadenitis and associated erythema induratum of Bazin (EIB). She had complete remission of the tuberculous lymphadenitis and EIB after 4-drug antituberculosis therapy. The EIB has not recurred 4 years after the therapy.
      Figure thumbnail gr1
      FigureA, Multiple thumb-sized painful erythema nodosum lesions (arrow) were observed on the lower legs of the patient, mainly on the posterior surface. B, Pathological findings of the right axillary lymph node revealed epithelioid granuloma with caseous necrosis and Langhans giant cells (arrows) (original magnification, ×10). C, Ziehl-Neelsen stain identified organisms that are acid fast (arrow) (original magnification, ×60).
      Erythema induratum of Bazin is a nodular tuberculid, which denotes a skin immunologic reaction to the presence of occult tuberculosis elsewhere in the body. Treatment of EIB does not differ from the conventional therapy for tuberculosis of primary lesion, and the favorable treatment outcome in EN on using antituberculosis therapy reinforces the diagnosis of EIB. Physicians should consider extrapulmonary tuberculosis when patients show characteristic recurrence of EN on the legs.